Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2015, 10:29 PM CDT for Barber County, Kansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2015, 10:29 PM CDT (03:29 UTC)
- Expired
- Apr 12, 2015, 10:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 10:30 PM CDT | TSTM WND DMG | Kiowa, KS | ONE INCH DIAMETER TREE LIMBS WERE DOWNED. |
| Apr 12, 10:30 PM CDT | TSTM WND GST 60 | Kiowa, KS | THERE WAS ALSO PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3762 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963
WUUS53 KDDC 130329
SVRDDC
KSC007-130345-
/O.NEW.KDDC.SV.W.0019.150413T0329Z-150413T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT SUN APR 12 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
HAZELTON...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KIOWA AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9855 3701 9855 3715 9848 3717 9835
3700 9835
TIME...MOT...LOC 0329Z 263DEG 27KT 3707 9838
HAIL...1.25IN
WIND...60MPH
$$
KRUSE1 follow-up statement
714
WWUS53 KDDC 130343
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT SUN APR 12 2015
KSC007-130353-
/O.EXP.KDDC.SV.W.0019.000000T0000Z-150413T0345Z/
BARBER KS-
1043 PM CDT SUN APR 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3700 9855 3701 9855 3715 9848 3717 9835
3700 9835
TIME...MOT...LOC 0342Z 263DEG 27KT 3707 9838
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:41 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 12, 6:41 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT SUN APR 12 2015 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 206 PM CDT SUN APR 12 2015 THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ABOVE OR JUST EAST OF A HAYS, DODGE, TO LIBERAL LINE SPREADING EASTWARD AS THE EVENING PROGRESSES. THIS IS DUE TO AMPLE MOIST LOWER LEVELS, A SURFACE COLD FRONT MOVING THROUGH WESTERN KANSAS, RESIDUAL OUTFLOW FROM STORMS THAT PASSED THROUGH LAST NIGHT, 40+ KNOT 0-6 KM SHEAR, CAPE VALUES OVER 2000, AND AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS. SINCE THE ATMOSPHERE WILL BE UNSTABLE, A FEW OF THESE STORMS MAY BECOME SEVERE, MAINLY ACROSS SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AS THE EVENING PROGRESSES, OTHERWISE EXPECT PARTLY CLOUDY SKIES ACROSS THE CWA. THE AFOREMENTIONED COLD FRONT SLIDES FARTHER SOUTH OVERNIGHT CONFINING STORM CHANCES ACROSS SOUTH CENTRAL KANSAS AND ALONG THE KS/OK BORDER. PRECIPITATION CHANCES THEN END BY SUNRISE TOMORROW. PARTLY CLOUDY SKIES ARE ANTICIPATED TO BE OBSERVED TOMORROW WITH EASTERLY WINDS ACROSS THE CWA. THE ONLY EXCEPTION TO THIS WILL BE ACROSS THE KS/OK BORDER WHERE MOSTLY CLOUDY SKIES WILL BE FOUND THROUGHOUT THE DAY. THIS IS DUE TO SURFACE LOW PRESSURE LOCATED SOUTH OF THE AREA AS AN UPPER LEVEL LOW MOVES OVER THE SOUTHERN PLAINS. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM THE LOWER 40S ACROSS WEST CENTRAL KANSAS TO LOWER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO ONLY REACH INTO THE MID TO UPPER 60S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 235 PM CDT SUN APR 12 2015 AT THE BEGINNING OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHS WILL BE LOCATED OVER EASTERN CANADA INTO NEW ENGLAND AND THE NORTHEASTERN STATES AS WELL AS OVER WESTERN CANADA INTO NORTHERN CALIFORNIA. AN UPPER LEVEL RIDGE WILL BE SITUATED FROM THE CANADIAN PRAIRIES INTO THE NORTHERN PLAINS. FARTHER SOUTH, THE REMAINS OF A SOUTHWESTERN U.S. CLOSED LOW WILL BE OVER EASTERN NEW MEXICO AND WEST TEXAS. HIGH PRESSURE AT THE SURFACE WILL EXTEND FROM THE MIDWEST BACK THROUGH THE CENTRAL HIGH PLAINS INTO NEW MEXICO. LIGHT WINDS AND COOL DRY AIR ASSOCIATED WITH THE SURFACE HIGH PRESSURE SHOULD ALLOW TEMPERATURES TO FALL INTO THE UPPER 30S TO LOW 40S ACROSS CENTRAL AND SOUTHWEST KANSAS BY TUESDAY MORNING. THIS IS CLOSE TO THE LATEST MOS GUIDANCE NUMBERS. IT COULD WIND UP BEING COLDER THAN THIS BUT MODEL SOUNDINGS SHOW INCREASING MOISTURE IN THE MID AND HIGH LEVELS OF THE ATMOSPHERE SUGGESTING THAT WE WILL SEE INCREASING HIGH LEVEL CLOUDINESS OVERNIGHT. DURING THE DAY TUESDAY, THE SOUTHERN PLAINS UPPER LOW CONTINUES TO WEAKEN AS IT LIFTS TO THE NORTHEAST. THE MODELS CONTINUE TO SUGGEST THAT SOME LIGHT PRECIPITATION COULD OCCUR AS FAR WEST AS CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING SO WILL MAINTAIN THE SLIGHT CHANCE FOR SHOWERS CURRENTLY FORECAST FOR THAT AREA. ALL OF THE MEDIUM RANGE MODELS ARE SHOWING POTENTIAL FOR A PERIOD OF HIGH CHANCES FOR RAIN AND THUNDERSTORMS DURING THE LATTER HALF OF THE WEEK. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS PROGGED TO UNDERGO AN ANTICYCLONIC WAVE BREAK WITH A CLOSED OFF LOW DROPPING INTO THE FOUR CORNERS REGION BY WEDNESDAY NIGHT AND THEN SLOWLY WOBBLING SOUTH AND EAST THROUGH NEW MEXICO INTO FRIDAY. THIS WILL DRAW MOISTURE UP FROM THE GULF OF MEXICO INTO THE CENTRAL HIGH PLAINS. IF MODEL SOLUTIONS CONTINUE THIS TREND, SHOWERS AND THUNDERSTORMS COULD INCREASE ACROSS WESTERN KANSAS BY LATE WEDNESDAY AND CONTINUE INTO THE WEEKEND, DEPENDING ON THE MOVEMENT OF THE UPPER LOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 638 PM CDT SUN APR 12 2015 AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PASS ACROSS WESTERN KANSAS TONIGHT. WINDS AT THE TAF SITES WILL SHIFT TO THE NORTHEAST AT 15-20 KTS FOR A FEW HOURS BEHIND THE FRONT, THEN SETTLE DOWN TO 10-15 KTS FOR THE REMAINDER OF THE PERIOD. THERE IS ONLY A SLIGHT CHANCE OF A THUNDERSTORM AT KDDC AND KHYS AS THE FRONT PASSES LATER THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 66 42 66 / 20 10 10 10 GCK 45 66 40 67 / 10 10 10 10 EHA 46 64 40 67 / 10 10 10 10 LBL 49 66 42 66 / 20 10 10 10 HYS 44 69 39 69 / 10 0 10 10 P28 52 68 43 66 / 50 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...GERARD AVIATION...FINCH
Hazardous weather outlook, Apr 12, 4:18 AM CDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN APR 12 2015 KSZ030-031-043>046-061>066-074>081-084>090-130930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
In the hours before
Local storm report, Apr 12, 9:01 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 ENE STAFFORD 37.98N 98.55W
04/12/2015 E0.88 INCH STAFFORD KS PUBLIC
&&
GERARDLocal storm report, Apr 12, 9:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 4 SE ISABEL 37.43N 98.49W
04/12/2015 BARBER KS PUBLIC
LOST WELL TOP OFF A WELL. IT WAS MADE OF BOARD AND TIN
AND WEIGHED AROUND 70 POUNDS. THERE WAS ALSO DIME SIZE
HAIL.
&&
LEELocal storm report, Apr 12, 9:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 ENE STAFFORD 37.98N 98.55W
04/12/2015 E0.88 INCH STAFFORD KS PUBLIC
0820 PM TSTM WND GST 1 N ZENITH 37.96N 98.48W
04/12/2015 E55.00 MPH STAFFORD KS PUBLIC
WINDS WERE ESTIMATED AT 50-60 MPH.
&&
GERARDSpecial weather statement, Apr 12, 9:45 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT SUN APR 12 2015
KSZ081-090-130330-
PRATT KS-BARBER KS-
945 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 1030 PM CDT...
AT 944 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE AND SHARON.
LAT...LON 3728 9862 3752 9849 3751 9847 3739 9846
3738 9835 3718 9835
TIME...MOT...LOC 0244Z 293DEG 49KT 3735 9849
KRUSELocal storm report, Apr 12, 9:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 5 SW GARFIELD 38.03N 99.32W
04/12/2015 E0.88 INCH PAWNEE KS PUBLIC
&&
JFINCHSpecial weather statement, Apr 12, 10:23 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1023 PM CDT SUN APR 12 2015 KSZ090-130400- BARBER KS- 1023 PM CDT SUN APR 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL 1100 PM CDT... AT 1022 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR KIOWA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIOWA...HARDTNER AND HAZELTON. LAT...LON 3700 9835 3700 9867 3712 9856 3714 9835 TIME...MOT...LOC 0322Z 262DEG 60KT 3703 9846 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 44 min |
| Apr 12, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 58 min |
| Apr 12, 7:47 PM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Apr 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 42 min |
| Apr 12, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 32 min |
| Apr 12, 8:20 PM CDT | Tornado Warning | DDC | Barber | 10 min |
| Apr 12, 8:46 PM CDT | Special Weather Statement | DDC | Barber | 59 min |
| Apr 12, 9:45 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Apr 12, 10:23 PM CDT | Special Weather Statement | DDC | Barber | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.